Alert archive / Kansas / Winter Storm Watches in 2011

Winter Storm Watch 2, NWS Wichita, KS

January 29, 201116 counties in Kansas

NWS Wichita, KS issued this winter storm watch at Jan 29, 2011, 3:59 PM CST for 16 counties in Kansas. It took effect at Jan 31, 2011, 12:00 AM CST. It was in force for .

The area

The counties it named.

The facts

Issued
Jan 29, 2011, 3:59 PM CST (21:59 UTC)
In effect from
Jan 31, 2011, 12:00 AM CST
Expired
Jan 30, 2011, 4:00 PM CST
In force
Issued by
NWS Wichita, KS

Counties Allen County, KS, Butler County, KS, Chase County, KS, Chautauqua County, KS, Cowley County, KS, Elk County, KS, Greenwood County, KS, Harvey County, KS, Labette County, KS, Marion County, KS, Montgomery County, KS, Neosho County, KS, Sedgwick County, KS, Sumner County, KS, Wilson County, KS, Woodson County, KS

The radar

The Wichita radar (KICT), 96 km from the middle of the area, began a volume at 22:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lamont, OK (KLMN), launched 12:00Z, 10.0 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 12:00Z on 2011-01-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 12:00Z on 2011-01-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 152 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3342 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
152 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

523 
WWUS43 KICT 292159
WSWICT

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
359 PM CST SAT JAN 29 2011

...POTENTIAL WINTER STORM TO AFFECT PRIMARILY SOUTHEAST KANSAS
SUNDAY NIGHT THROUGH TUESDAY EVENING...

.FREEZING DRIZZLE IS EXPECTED TO AFFECT SOUTHEAST KANSAS LATE
SUNDAY EVENING THROUGH MONDAY MORNING...WITH ICE ACCUMULATIONS OF
A FEW TENTHS OF AN INCH POSSIBLE...CREATING HAZARDOUS TRAVEL.
HOWEVER...A MAJOR/CRIPPLING ICE STORM IS NOT ANTICIPATED. A
RELATIVE LULL IN ACTIVITY WILL THEN BE POSSIBLE MONDAY AFTERNOON
AND EVENING. BY LATER MONDAY NIGHT...SNOW IS EXPECTED TO INCREASE
IN AREAL COVERAGE AND INTENSITY FROM THE SOUTHWEST...AND PERSIST
ACROSS THE AREA THROUGH TUESDAY...TAPERING TO FLURRIES BY TUESDAY
EVENING. THERE STILL REMAINS SOME UNCERTAINTY...BUT AT THIS TIME
IT APPEARS SOUTHEAST KANSAS HAS THE GREATEST POTENTIAL TO
EXPERIENCE SNOW ACCUMULATIONS GREATER THAN 6 INCHES.
ADDITIONALLY...NEAR BLIZZARD CONDITIONS WILL BE POSSIBLE TUESDAY
DUE TO STRONG AND GUSTY NORTH WINDS.

KSZ070>072-094>096-098>100-301100-
/O.NEW.KICT.WS.A.0002.110131T0600Z-110202T1200Z/
GREENWOOD-WOODSON-ALLEN-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-
LABETTE-
INCLUDING THE CITIES OF...EUREKA...YATES CENTER...IOLA...HOWARD...
FREDONIA...CHANUTE...ERIE...SEDAN...COFFEYVILLE...INDEPENDENCE...
PARSONS
359 PM CST SAT JAN 29 2011

...WINTER STORM WATCH IN EFFECT FROM LATE SUNDAY NIGHT THROUGH
LATE TUESDAY NIGHT...

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A WINTER STORM
WATCH...WHICH IS IN EFFECT FROM LATE SUNDAY NIGHT THROUGH LATE
TUESDAY NIGHT. 

* TIMING...AREAS OF FREEZING DRIZZLE WILL BEGIN LATE SUNDAY
  EVENING AND PERSIST THROUGH MONDAY MORNING. A RELATIVE LULL IN
  ACTIVITY IS ANTICIPATED MONDAY AFTERNOON AND EVENING.
  HOWEVER...SNOW IS EXPECTED TO INCREASE FROM THE SOUTHWEST MONDAY
  NIGHT...AND PERSIST THROUGH TUESDAY. SNOW WILL TAPER OFF TO
  FLURRIES TUESDAY EVENING.

* SNOW ACCUMULATIONS...GREATER THAN 6 INCHES APPEAR POSSIBLE OVER
  SOUTHEAST KANSAS.

* ICE ACCUMULATIONS...OF A FEW TENTHS OF AN INCH WILL BE POSSIBLE
  OVER SOUTHEAST KANSAS. 

* WINDS...OF 25 TO 35 MPH WITH HIGHER GUSTS ARE LIKELY ON TUESDAY.

* IMPACTS...THE STRONG WINDS COULD CREATE NEAR BLIZZARD CONDITIONS
  ON TUESDAY...ALONG WITH BITTER COLD WIND CHILLS MONDAY NIGHT
  THROUGH TUESDAY NIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WATCH MEANS THERE IS A POTENTIAL FOR SIGNIFICANT
WINTER WEATHER THAT MAY IMPACT TRAVEL. CONTINUE TO MONITOR THE
LATEST FORECASTS FOR UPDATED INFORMATION.

&&

$$

ADK
4 follow-up statements
251 
WWUS43 KICT 292211
WSWICT

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
411 PM CST SAT JAN 29 2011

...POTENTIAL WINTER STORM TO AFFECT PRIMARILY SOUTHEAST KANSAS
SUNDAY NIGHT THROUGH TUESDAY EVENING...

.FREEZING DRIZZLE IS EXPECTED TO AFFECT SOUTHEAST KANSAS LATE
SUNDAY EVENING THROUGH MONDAY MORNING...WITH ICE ACCUMULATIONS OF
A FEW TENTHS OF AN INCH POSSIBLE...CREATING HAZARDOUS TRAVEL.
HOWEVER...A MAJOR/CRIPPLING ICE STORM IS NOT ANTICIPATED. A
RELATIVE LULL IN ACTIVITY WILL THEN BE POSSIBLE MONDAY AFTERNOON
AND EVENING. BY LATER MONDAY NIGHT...SNOW IS EXPECTED TO INCREASE
IN AREAL COVERAGE AND INTENSITY FROM THE SOUTHWEST...AND PERSIST
ACROSS THE AREA THROUGH TUESDAY...TAPERING TO FLURRIES BY TUESDAY
EVENING. THERE STILL REMAINS SOME UNCERTAINTY...BUT AT THIS TIME
IT APPEARS SOUTHEAST KANSAS HAS THE GREATEST POTENTIAL TO
EXPERIENCE SNOW ACCUMULATIONS GREATER THAN 6 INCHES.
ADDITIONALLY...STRONG AND GUSTY NORTH WINDS COULD CREATE NEAR
BLIZZARD CONDITIONS ON TUESDAY...ALONG WITH BITTER COLD WIND
CHILLS MONDAY NIGHT THROUGH TUESDAY NIGHT.

KSZ070>072-094>096-098>100-301200-
/O.CON.KICT.WS.A.0002.110131T0600Z-110202T1200Z/
GREENWOOD-WOODSON-ALLEN-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-
LABETTE-
INCLUDING THE CITIES OF...EUREKA...YATES CENTER...IOLA...HOWARD...
FREDONIA...CHANUTE...ERIE...SEDAN...COFFEYVILLE...INDEPENDENCE...
PARSONS
411 PM CST SAT JAN 29 2011

...WINTER STORM WATCH REMAINS IN EFFECT FROM LATE SUNDAY NIGHT
THROUGH LATE TUESDAY NIGHT...

A WINTER STORM WATCH REMAINS IN EFFECT FROM LATE SUNDAY NIGHT
THROUGH LATE TUESDAY NIGHT. 

* TIMING...AREAS OF FREEZING DRIZZLE WILL BEGIN LATE SUNDAY 
  EVENING AND PERSIST THROUGH MONDAY MORNING. A RELATIVE LULL IN 
  ACTIVITY IS ANTICIPATED MONDAY AFTERNOON AND EVENING. 
  HOWEVER... SNOW IS EXPECTED TO INCREASE FROM THE SOUTHWEST 
  MONDAY NIGHT... AND PERSIST THROUGH TUESDAY. SNOW WILL TAPER 
  OFF TO FLURRIES TUESDAY EVENING. 

* SNOW ACCUMULATIONS...GREATER THAN 6 INCHES APPEAR POSSIBLE 
  OVER SOUTHEAST KANSAS. 

* ICE ACCUMULATIONS...OF A FEW TENTHS OF AN INCH WILL BE 
  POSSIBLE OVER SOUTHEAST KANSAS. 

* WINDS...OF 25 TO 35 MPH WITH HIGHER GUSTS ARE LIKELY ON 
  TUESDAY.

* IMPACTS...THE STRONG WINDS COULD CREATE NEAR BLIZZARD 
  CONDITIONS ON TUESDAY...ALONG WITH BITTER COLD WIND CHILLS 
  MONDAY NIGHT THROUGH TUESDAY NIGHT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WATCH MEANS THERE IS A POTENTIAL FOR SIGNIFICANT
WINTER WEATHER THAT MAY IMPACT TRAVEL. CONTINUE TO MONITOR THE
LATEST FORECASTS FOR UPDATED INFORMATION.

&&

$$

ADK
699 
WWUS43 KICT 301027
WSWICT

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
427 AM CST SUN JAN 30 2011

...POTENTIAL WINTER STORM TO AFFECT PRIMARILY SOUTHEAST KANSAS
SUNDAY NIGHT THROUGH TUESDAY EVENING...

.FREEZING DRIZZLE IS EXPECTED TO AFFECT SOUTHEAST KANSAS LATE
SUNDAY EVENING THROUGH MONDAY MORNING...WITH ICE ACCUMULATIONS OF
A FEW TENTHS OF AN INCH POSSIBLE...CREATING HAZARDOUS TRAVEL. A
MAJOR/CRIPPLING ICE STORM IS NOT ANTICIPATED. 

LATER MONDAY NIGHT...SNOW WILL INCREASE IN AREAL COVERAGE AND
INTENSITY...AND PERSIST ACROSS THE AREA THROUGH TUESDAY. SNOW
ACCUMULATIONS OF 6 TO 12 INCHES ARE POSSIBLE ACROSS SOUTHEASTERN
KANSAS.

KSZ070>072-094>096-098>100-301830-
/O.CON.KICT.WS.A.0002.110131T0600Z-110202T1200Z/
GREENWOOD-WOODSON-ALLEN-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-
LABETTE-
INCLUDING THE CITIES OF...EUREKA...YATES CENTER...IOLA...HOWARD...
FREDONIA...CHANUTE...ERIE...SEDAN...COFFEYVILLE...INDEPENDENCE...
PARSONS
427 AM CST SUN JAN 30 2011

...WINTER STORM WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH
LATE TUESDAY NIGHT...

A WINTER STORM WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH
LATE TUESDAY NIGHT.

* TIMING...AREAS OF FREEZING DRIZZLE WILL BEGIN LATE THIS EVENING
  AND PERSIST THROUGH MONDAY MORNING. A LULL IN ACTIVITY IS
  ANTICIPATED MONDAY AFTERNOON AND EVENING. SNOW WILL INCREASE MONDAY
  NIGHT AND PERSIST THROUGH TUESDAY. SNOW WILL THEN TAPER OFF TO
  FLURRIES TUESDAY EVENING.

* SNOW ACCUMULATIONS...OF 6 TO 12 INCHES ARE EXPECTED ACROSS
  SOUTHEASTERN KANSAS.

* ICE ACCUMULATIONS...OF A FEW TENTHS OF AN INCH WILL BE 
  POSSIBLE OVER SOUTHEAST KANSAS WITH THE FREEZING DRIZZLE. 

* WINDS...OUT OF THE NORTH AROUND 30 TO 40 MPH WITH HIGHER GUSTS ARE
  EXPECTED ON TUESDAY AND TUESDAY NIGHT.

* IMPACTS...THE VERY STRONG WINDS COULD CREATE BLIZZARD
  CONDITIONS ON TUESDAY...ALONG WITH BITTER COLD WIND CHILLS
  MONDAY NIGHT THROUGH TUESDAY NIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WATCH MEANS THERE IS A POTENTIAL FOR SIGNIFICANT
WINTER WEATHER THAT MAY IMPACT TRAVEL. CONTINUE TO MONITOR THE
LATEST FORECASTS FOR UPDATED INFORMATION.

&&

$$

BILLINGS
443 
WWUS43 KICT 301540
WSWICT

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
940 AM CST SUN JAN 30 2011

...POTENTIAL WINTER STORM TO AFFECT PRIMARILY SOUTH CENTRAL AND SOUTHEAST
KANSAS SUNDAY NIGHT THROUGH TUESDAY EVENING...

.FREEZING DRIZZLE IS EXPECTED TO AFFECT SOUTH CENTRAL AND SOUTHEAST
KANSAS SUNDAY NIGHT THROUGH MONDAY MORNING...WITH ICE ACCUMULATIONS OF
ONE-TENTH TO ONE-QUARTER INCH POSSIBLE...CREATING HAZARDOUS
DRIVING CONDITIONS. A MAJOR/CRIPPLING ICE STORM IS NOT ANTICIPATED.

LATER MONDAY NIGHT...SNOW WILL INCREASE IN AREAL COVERAGE AND
INTENSITY...AND PERSIST ACROSS THE AREA THROUGH TUESDAY. SNOW
ACCUMULATIONS OF 6 TO 12 INCHES ARE POSSIBLE ACROSS SOUTHEASTERN
KANSAS...WITH 4 TO 6 INCHES POSSIBLE AS FAR WEST AS A WELLINGTON
TO WICHITA TO HILLSBORO LINE. SIGNIFICANT BLOWING AND DRIFTING
SNOW WITH POOR VISIBILITIES CAN BE EXPECTED IN THE WATCH AREA LATE
MONDAY NIGHT THROUGH TUESDAY NIGHT. 

KSZ052-053-068-069-083-092-093-302345-
/O.EXA.KICT.WS.A.0002.110131T0600Z-110202T1200Z/
MARION-CHASE-HARVEY-BUTLER-SEDGWICK-SUMNER-COWLEY-
INCLUDING THE CITIES OF...MARION...COTTONWOOD FALLS...NEWTON...
EL DORADO...AUGUSTA...WICHITA...WELLINGTON...WINFIELD...
ARKANSAS CITY
940 AM CST SUN JAN 30 2011

...WINTER STORM WATCH IN EFFECT FROM LATE TONIGHT THROUGH LATE
TUESDAY NIGHT...

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A WINTER STORM
WATCH...WHICH IS IN EFFECT FROM LATE TONIGHT THROUGH LATE TUESDAY
NIGHT. 

* TIMING...AREAS OF LIGHT FREEZING DRIZZLE WILL BEGIN LATE THIS
  EVENING AND PERSIST THROUGH MONDAY MORNING. A LULL IN ACTIVITY
  IS ANTICIPATED MONDAY AFTERNOON AND EVENING. SNOW WILL INCREASE
  MONDAY NIGHT AND PERSIST THROUGH TUESDAY. 

* SNOW ACCUMULATIONS...OF 4 TO 6 INCHES ARE POSSIBLE ACROSS THE
  AREA FROM LATE MONDAY NIGHT THROUGH TUESDAY NIGHT.

* ICE ACCUMULATIONS...OF AROUND ONE-TENTH OF AN INCH ARE POSSIBLE
  TONIGHT INTO MONDAY MORNING. 

* WINDS...OUT OF THE NORTH AT 20 TO 30 MPH WITH HIGHER GUSTS ARE
  EXPECTED LATE MONDAY NIGHT THROUGH TUESDAY NIGHT. 

* IMPACTS...THE FREEZING DRIZZLE MAY CREATE A LIGHT ICE COATING ON
  EXPOSED SURFACES AND UNTREATED ROADS TONIGHT INTO MONDAY
  MORNING. SNOW AND BLOWING AND DRIFTING SNOW WILL AFFECT THE AREA
  MONDAY NIGHT THROUGH TUESDAY WITH POOR VISIBILITIES. BITTERLY
  COLD WIND CHILLS OF ZERO TO 15 BELOW ARE FORECAST MONDAY NIGHT
  THROUGH TUESDAY NIGHT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WATCH MEANS THERE IS A POTENTIAL FOR SIGNIFICANT
WINTER WEATHER THAT MAY IMPACT TRAVEL. CONTINUE TO MONITOR THE
LATEST FORECASTS FOR UPDATED INFORMATION.

&&

$$

KSZ070>072-094>096-098>100-302345-
/O.CON.KICT.WS.A.0002.110131T0600Z-110202T1200Z/
GREENWOOD-WOODSON-ALLEN-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-
LABETTE-
INCLUDING THE CITIES OF...EUREKA...YATES CENTER...IOLA...HOWARD...
FREDONIA...CHANUTE...ERIE...SEDAN...COFFEYVILLE...INDEPENDENCE...
PARSONS
940 AM CST SUN JAN 30 2011

...WINTER STORM WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH
LATE TUESDAY NIGHT...

A WINTER STORM WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH
LATE TUESDAY NIGHT.

* TIMING...AREAS OF FREEZING DRIZZLE WILL BEGIN LATE THIS EVENING
  AND PERSIST THROUGH MONDAY MORNING. A LULL IN ACTIVITY IS
  ANTICIPATED MONDAY AFTERNOON AND EVENING. SNOW WILL DEVELOP
  MONDAY NIGHT AND PERSIST THROUGH TUESDAY EVENING. 

* SNOW ACCUMULATIONS...OF 6 TO 12 INCHES ARE EXPECTED ACROSS 
  SOUTHEASTERN KANSAS FROM MONDAY NIGHT THROUGH TUESDAY EVENING. 

* ICE ACCUMULATIONS...OF A FEW TENTHS OF AN INCH WILL BE POSSIBLE
  OVER SOUTHEAST KANSAS WITH THE FREEZING DRIZZLE TONIGHT INTO
  MONDAY MORNING.

* WINDS...OUT OF THE NORTH AROUND 25 TO 40 MPH WITH HIGHER GUSTS
  ARE EXPECTED ON TUESDAY AND TUESDAY NIGHT.

* IMPACTS...THE FREEZING DRIZZLE WILL RESULT IN A LIGHT ICE
  ACCUMULATION ON EXPOSED SURFACES AND UNTREATED ROADS. HEAVY SNOW
  AND BLOWING AND DRIFTING SNOW IS EXPECTED TO CREATE VERY
  HAZARDOUS DRIVING CONDITIONS MONDAY NIGHT THROUGH TUESDAY. THE
  VERY STRONG NORTH WINDS COULD CREATE BLIZZARD CONDITIONS ON
  TUESDAY WITH EXTREMELY POOR VISIBILITIES. BITTERLY COLD WIND
  CHILLS OF ZERO TO 15 BELOW ARE FORECAST MONDAY NIGHT THROUGH
  TUESDAY NIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WATCH MEANS THERE IS A POTENTIAL FOR SIGNIFICANT
WINTER WEATHER THAT MAY IMPACT TRAVEL. CONTINUE TO MONITOR THE
LATEST FORECASTS FOR UPDATED INFORMATION.

&&

$$

JMC/BILLINGS
528 
WWUS43 KICT 302200
WSWICT

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
400 PM CST SUN JAN 30 2011

...DANGEROUS WINTER STORM TO INVADE ALL AREAS FROM MONDAY TIL EARLY
WEDNESDAY MORNING ESPECIALLY ALONG AND EAST OF I-135...

.FREEZING DRIZZLE IS EXPECTED TO AFFECT SOUTH CENTRAL AND SOUTHEAST
KANSAS SUNDAY NIGHT THROUGH MONDAY MORNING...WITH ICE ACCUMULATIONS
OF ONE-TENTH TO ONE-QUARTER INCH POSSIBLE. ALTHOUGH A MAJOR CRIPPLING
ICE STORM IS NOT ANTICIPATED...DRIVING WILL GET DANGEROUS.

LATER MONDAY NIGHT...SNOW WILL INCREASE IN AREAL COVERAGE AND INTENSITY
AND PERSIST ACROSS THE AREA THROUGH TUESDAY NIGHT. SNOW ACCUMULATIONS
OF 9 TO 14 INCHES ARE LIKELY ACROSS SOUTHEAST KANSAS WITH 6 TO 8 INCHES
LIKELY OVER THOSE PARTS OF CENTRAL AND SOUTH-CENTRAL KANSAS ALONG...AND
EAST OF I-135. ACCUMULATIONS OF 4 TO 5 INCHES ARE NOW LIKELY FOR AREAS
ALONG AND WEST OF I-135. GREATLY COMPOUNDING THE SITUATION IS THAT
NORTH WINDS WILL INCREASE CONSIDERABLY INTO THE 20 TO 30 MPH RANGE TO
RESULT IN WIDESPREAD BLOWING AND DRIFTING SNOW TUESDAY AND TUESDAY
NIGHT.

KSZ052-053-068>072-083-092>096-098>100-310600-
/O.UPG.KICT.WS.A.0002.110131T0600Z-110202T1200Z/
/O.NEW.KICT.WS.W.0001.110131T0600Z-110202T1200Z/
MARION-CHASE-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-SEDGWICK-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
INCLUDING THE CITIES OF...MARION...COTTONWOOD FALLS...NEWTON...
EL DORADO...AUGUSTA...EUREKA...YATES CENTER...IOLA...WICHITA...
WELLINGTON...WINFIELD...ARKANSAS CITY...HOWARD...FREDONIA...
CHANUTE...ERIE...SEDAN...COFFEYVILLE...INDEPENDENCE...PARSONS
400 PM CST SUN JAN 30 2011

...WINTER STORM WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 6 AM CST
WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A WINTER STORM
WARNING FOR SIGNIFICANT WINTER WEATHER...WHICH IS IN EFFECT FROM
MIDNIGHT TONIGHT TO 6 AM CST WEDNESDAY. THE WINTER STORM WATCH IS
NO LONGER IN EFFECT. 

* TIMING...AREAS OF LIGHT FREEZING DRIZZLE WILL BEGIN LATE TONIGHT AND
  PERSIST THROUGH MONDAY MORNING. A LULL IN ACTIVITY IS ANTICIPATED
  MONDAY AFTERNOON AND EVENING....HOWEVER SNOW WILL THEN DEVELOP
  MONDAY NIGHT AND PERSIST THROUGH TUESDAY NIGHT.

* SNOW ACCUMULATIONS...OF 9 TO 14 INCHES ARE LIKELY ACROSS SOUTHEAST
  KANSAS FROM MONDAY NIGHT THROUGH TUESDAY NIGHT. ACCUMULATIONS OF 6
  TO 8 INCHES ARE NOW FORECAST FOR THOSE PARTS OF CENTRAL AND SOUTH
  CENTRAL KANSAS ALONG AND EAST OF I-135.

* ICE ACCUMULATIONS...AROUND ONE QUARTER INCH ARE POSSIBLE FROM THE
  FREEZING DRIZZLE LATE TONIGHT AND MONDAY MORNING.

* WINDS...WILL INCREASE FROM THE NORTH BETWEEN 20 AND 30 MPH WITH
  GUSTS TO AROUND 40 MPH ARE LIKELY TUESDAY AND TUESDAY NIGHT.

* IMPACTS...THE FREEZING DRIZZLE WILL RESULT IN LIGHT ICE ACCUMULATIONS
  ON EXPOSED SURFACES AND UNTREATED ROADS. HEAVY SNOW AND BLOWING AND
  DRIFTING SNOW WILL MAKE DRIVING DANGEROUS FROM MONDAY NIGHT THROUGH
  TUESDAY NIGHT. THE STRONG NORTH WINDS MAY RESULT IN A BLIZZARD
  TUESDAY AND TUESDAY NIGHT WITH NEAR ZERO VISIBILITIES. DANGEROUS
  WIND CHILLS OF 10 BELOW TO 20 BELOW ARE LIKELY BY TUESDAY NIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING MEANS SIGNIFICANT WINTER WEATHER IS IMMINENT OR
OCCURRING. THIS WILL MAKE TRAVEL DANGEROUS OR IMPOSSIBLE. YOU SHOULD
MONITOR THIS SITUATION CLOSELY!

&&

$$

KSZ049-051-310600-
/O.NEW.KICT.WS.W.0001.110131T0600Z-110202T1200Z/
SALINE-MCPHERSON-
INCLUDING THE CITIES OF...SALINA...MCPHERSON
400 PM CST SUN JAN 30 2011

...WINTER STORM WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 6 AM
CST WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A WINTER STORM
WARNING FOR SIGNIFICANT WINTER WEATHER...WHICH IS IN EFFECT FROM
MIDNIGHT TONIGHT TO 6 AM CST WEDNESDAY. 

* TIMING...AREAS OF LIGHT FREEZING DRIZZLE WILL BEGIN LATE TONIGHT AND
  PERSIST THROUGH MONDAY MORNING. A LULL IN ACTIVITY IS ANTICIPATED
  MONDAY AFTERNOON AND EVENING....HOWEVER SNOW WILL THEN DEVELOP
  MONDAY NIGHT AND PERSIST THROUGH TUESDAY NIGHT.

* SNOW ACCUMULATIONS...ACCUMULATIONS OF 5 TO 8 INCHES ARE NOW FORECAST
  FROM MONDAY NIGHT TIL TUESDAY NIGHT.

* ICE ACCUMULATIONS...AROUND ONE QUARTER INCH ARE POSSIBLE FROM THE
  FREEZING DRIZZLE LATE TONIGHT AND MONDAY MORNING.

* WINDS...WILL INCREASE FROM THE NORTH BETWEEN 20 AND 30 MPH WITH
  GUSTS TO AROUND 40 MPH TUESDAY AND TUESDAY NIGHT.

* IMPACTS...THE FREEZING DRIZZLE WILL RESULT IN LIGHT ICE ACCUMULATIONS
  ON EXPOSED SURFACES AND UNTREATED ROADS. HEAVY SNOW AND BLOWING AND
  DRIFTING SNOW WILL MAKE DRIVING DANGEROUS FROM MONDAY NIGHT THROUGH
  TUESDAY NIGHT. THE STRONG NORTH WINDS MAY RESULT IN A BLIZZARD
  TUESDAY AND TUESDAY NIGHT WITH NEAR ZERO VISIBILITIES. DANGEROUS
  CHILLS OF 10 BELOW TO 20 BELOW ARE LIKELY BY TUESDAY NIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING MEANS SIGNIFICANT WINTER WEATHER IS IMMINENT OR
OCCURRING. THIS WILL MAKE TRAVEL DANGEROUS OR IMPOSSIBLE.

&&

$$

KSZ032-033-047-048-050-067-082-091-310600-
/O.NEW.KICT.WW.Y.0003.110131T0600Z-110202T1200Z/
RUSSELL-LINCOLN-BARTON-ELLSWORTH-RICE-RENO-KINGMAN-HARPER-
INCLUDING THE CITIES OF...RUSSELL...LINCOLN...GREAT BEND...
ELLSWORTH...LYONS...HUTCHINSON...KINGMAN...ANTHONY...HARPER
400 PM CST SUN JAN 30 2011

...WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 6 AM
CST WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A WINTER WEATHER
ADVISORY FOR HAZARDOUS WINTER WEATHER...WHICH IS IN EFFECT FROM
MIDNIGHT TONIGHT TO 6 AM CST WEDNESDAY.

* TIMING...LIGHT FREEZING DRIZZLE WILL DEVELOP LATE TONIGHT AND MAY
  OCCASIONALLY BE MIXED WITH LIGHT SNOW. THE LIGHT FREEZING DRIZZLE
  WILL CONTINUE ON MONDAY...THEN CHANGE TO SNOW MONDAY NIGHT. THE SNOW
  WILL REACH A PEAK INTENSITY ON TUESDAY...THEN TAPER TUESDAY NIGHT.
  WITH NORTH WINDS INCREASING TO 20 TO 30 MPH WITH GUSTS AROUND 35 MPH
  BLOWING AND DRIFTING SNOW IS LIKELY.

* SNOW ACCUMULATIONS...OF 4 TO 5 INCHES ARE LIKELY BY TUESDAY EVENING.

* ICE ACCUMULATIONS...UP TO ONE QUARTER INCH ARE POSSIBLE BY MONDAY
  EVENING.

* WINDS...WILL INCREASE FROM THE NORTH AT 20 TO 30 MPH WITH GUSTS TO
  AROUND 35 MPH TUESDAY AND TUESDAY NIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY MEANS THAT PERIODS OF WINTER WEATHER WILL
CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR SLIPPERY ROADS AND LIMITED
VISIBILITIES. USE CAUTION WHILE DRIVING.

&&

$$

ES

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this winter storm watch went out at Jan 29, 3:34 PM CST, 25 minutes earlier.

Area forecast discussion, Jan 29, 3:34 PM CST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
334 PM CST SAT JAN 29 2011

.DISCUSSION...

CONFIDENCE CONTINUES TO INCREASE FOR A POTENTIAL WINTER STORM SUN
NIGHT THROUGH TUE EVENING...WITH IMPENDING BITTER COLD AIR TUE AND
BEYOND.

TONIGHT-SUNDAY:
BOUNDARY EXTENDING FROM NORTHWEST KS ACROSS CENTRAL TO EAST CENTRAL
KS WILL BEGIN MOVING SOUTHWARD THIS EVENING...AS A PUSH OF SHALLOW
COLD AIR INFILTRATES OUR AREA OVERNIGHT. WINDS WILL SWITCH FROM A
SOUTHEASTERLY DIRECTION...TO NORTH-NORTHEASTERLY WITH SPEEDS
INCREASING. THE COLD AIR ADVECTION SHOULD ALLOW FOR BROKEN TO
OVERCAST LOW CLOUD DECKS TO DEVELOP OVERNIGHT. NEAR NORMAL LOWS
EXPECTED. SHALLOW POLAR AIRMASS WILL CONTINUE TO FILTER SOUTH ON
SUNDAY...RESULTING IN COLDER TEMPERATURES AND MOSTLY CLOUDY SKIES.

SUNDAY NIGHT-TUESDAY NIGHT:
THIS IS THE PERIOD OF MOST CONCERN REGARDING WINTER WEATHER. LATEST
GFS (AND ASSOCIATED ENSEMBLES) AND ECMWF CONTINUES TO COME INTO
BETTER AGREEMENT SURROUNDING A POTENTIAL WINTER STORM ACROSS THE
AREA. THE CONSENSUS HAS BEEN TRENDING FARTHER SOUTH...TARGETING
SOUTHEAST KANSAS...OKLAHOMA...MISSOURI AND ARKANSAS WITH POTENTIALLY
SIGNIFICANT WINTER WEATHER IN THE FORM OF SNOW AND ICE...MAINLY
MONDAY NIGHT THROUGH TUESDAY EVENING. GEFS PLUME DIAGRAMS AND SREF
GUIDANCE ALONG WITH THE PAST FEW ECMWF AND GFS RUNS ALL POINT TOWARD
THE POTENTIAL FOR AT LEAST 6 INCHES OF SNOW ACCUMULATION OVER
SOUTHEAST KANSAS...WITH LOWER AMOUNTS FARTHER NORTHWEST.
CONSEQUENTLY...AFTER MUCH INTEROFFICE COLLABORATION...HOISTED A
WINTER STORM WATCH FOR SOUTHEAST KS (HIGHEST CONFIDENCE AREA)
FROM MIDNIGHT SUNDAY NIGHT THROUGH TUESDAY NIGHT. STARTED THE
WATCH EARLY (SUNDAY NIGHT) DUE TO SEEMINGLY IMPENDING FREEZING
DRIZZLE CHANCES DUE TO LOW-LEVEL WARM/MOIST ADVECTION ATOP THE
SHALLOW COLD AIR AND DRY MID-LEVELS...IN RESPONSE TO APPROACHING
MAIN WESTERN CONUS TROUGH. NOT ANTICIPATING MAJOR/CRIPPLING ICE
ACCUMULATIONS...BUT UP TO TWO TENTHS OF AN INCH SEEMS REASONABLE
SUNDAY NIGHT-MONDAY MORNING. PINPOINTING EXACTLY WHERE THE ICE
WILL BE HEAVIEST WILL BE TRICKY...AS EXTREME SOUTHEAST KANSAS
COULD REMAIN JUST WARM ENOUGH TO PRECLUDE MUCH IN THE WAY OF ICE
ACCUMULATION...BUT TARGET APPEARS TO BE SOMEWHERE BETWEEN THE
FLINT HILLS AND EXTREME SOUTHEAST KANSAS. FARTHER WEST FOR
HUTCHINSON...WICHITA AND SALINA...THINKING PATCHY FREEZING DRIZZLE
WILL BE POSSIBLE SUN NIGHT-MON MORNING...WHICH COULD SLICKEN
THINGS UP SOME...BUT THINKING ACCUMULATIONS WILL REMAIN BELOW ONE-
TENTH OF AN INCH. THINKING THERE COULD BE A BIT OF A LULL IN THE
ACTION MONDAY AFTERNOON-EVENING AS LOW-LEVEL WARM/MOIST ADVECTION
WEAKENS...BEFORE MAIN SHOW ARRIVES MONDAY NIGHT-TUESDAY.

WEDNESDAY-SATURDAY:
THE GFS ENSEMBLE MEMBERS ALONG WITH THE 12Z ECMWF DEPICT LONGWAVE
UPPER TROFFING FROM EASTERN CANADA SOUTH-SOUTHWESTWARD INTO THE
CENTRAL/EASTERN CONUS FOR MUCH OF THIS PERIOD. THE MODELS ALONG WITH
THE ENSEMBLES DIFFER IN THE HANDLING OF AN UPPER LOW OVER THE
SOUTHWEST FROM WEDNESDAY ONWARD. SEVERAL OF THE ENSEMBLE MEMBERS
KEEP THIS SYSTEM CUT OFF AND DRIFT IT SOUTHWESTWARD...WHEREAS THE
ECMWF WANTS TO BRING THE SYSTEM EASTWARD ACROSS THE SOUTHERN PLAINS
THURSDAY INTO FRIDAY. IT WOULD APPEAR THAT THE UNCERTAINTY OF THE
EVOLUTION OF THIS UPPER LOW IS QUITE HIGH AT THIS TIME. SO WILL KEEP
THIS EXTENDED PERIOD DRY FOR NOW. THE ARCTIC AIRMASS WILL HAVE A
SOLID GRIP ON OUR FORECAST AREA WEDNESDAY AND THURSDAY WITH MUCH
BELOW NORMAL TEMPERATURES. IT THEN LOOKS LIKE TEMPERATURES SHOULD
MODERATE TO MORE SEASONABLE VALUES FRIDAY INTO SATURDAY.

ADK/JMC

&&

.AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU

MAIN AVIATION HAZARD: LOW CLOUDS TONIGHT INTO SUNDAY MORNING.
STATIONARY FRONT EXTENDED FROM NORTHWEST KS THROUGH EAST CENTRAL
KS AS OF MIDDAY. A SOUTHEASTERLY WIND WILL PREVAIL INTO THE MID
AFTERNOON HOURS. A SHALLOW SURGE OF POLAR AIR WILL MOVE SOUTHWARD
ACROSS OUR AREA THIS EVENING INTO SUNDAY. THE ASSOCIATED COLD AIR
ADVECTION SHOULD ALLOW FOR STRATUS TO DEVELOP SOUTHWARD FROM THE
NORTHERN PLAINS INTO OUR AREA TONIGHT INTO SUNDAY MORNING. FOR
NOW...WILL CARRY MVFR (1,000-1,500 FT) CEILINGS...WITH LOWER
CONFIDENCE ON IFR CONDITIONS BUT STILL POSSIBLE.

JMC

&&

.CLIMATE...

AS OF 330 PM CDT...THE HIGH TEMPERATURE AT WICHITA MID-CONTINENT
AIRPORT WAS 70 DEGREES. THIS TIES THE RECORD SET BACK IN 1971.
OTHER SITES (RUSSELL...SALINA AND CHANUTE) LIKELY WILL NOT SET
RECORDS.

ADK

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    24  38  25  30 /  10  10  20  20
HUTCHINSON      23  35  22  27 /  10  10  20  20
NEWTON          22  35  23  28 /  10  10  20  20
ELDORADO        24  36  25  30 /  10  10  30  20
WINFIELD-KWLD   27  39  27  33 /  10  10  30  20
RUSSELL         19  33  18  22 /  10  10  20  30
GREAT BEND      21  34  20  24 /  10  10  20  20
SALINA          21  32  21  26 /  10  10  20  30
MCPHERSON       21  34  22  26 /  10  10  20  20
COFFEYVILLE     30  41  32  36 /  10  10  30  30
CHANUTE         26  38  29  34 /  10  10  30  30
IOLA            25  37  27  32 /  10  10  30  30
PARSONS-KPPF    28  39  30  35 /  10  10  30  30

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WATCH FROM LATE SUNDAY NIGHT THROUGH LATE TUESDAY
NIGHT FOR KSZ070>072-094>096-098>100.

&&
Hazardous weather outlook, Jan 29, 4:50 AM CST, 11 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
450 AM CST SAT JAN 29 2011

KSZ032-033-047>053-067>072-082-083-091>096-098>100-301100-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
450 AM CST SAT JAN 29 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A WINTER STORM IS STILL ON TRACK TO IMPACT THE CENTRAL PLAINS
EARLY NEXT WEEK. THERE REMAINS SOME UNCERTAINTY REGARDING THE
TRACK OF THE SYSTEM...WHICH WILL IMPACT SNOWFALL AMOUNTS.
REGARDLESS...THE STORM WILL BEGIN WITH FREEZING DRIZZLE SUNDAY
NIGHT AND TRANSITION TO SNOW BY MONDAY NIGHT. BLUSTERY NORTHERLY
WINDS WILL CAUSE BLOWING AND DRIFTING SNOW TUESDAY BEFORE SNOW
ENDS ON WEDNESDAY. THESE WEATHER CONDITIONS WILL CAUSE HAZARDOUS
TRAVEL FROM SUNDAY NIGHT THROUGH WEDNESDAY. PLEASE CONTINUE TO
WATCH FUTURE FORECASTS.

BEHIND THIS WINTER STORM...EXTREME COLD TEMPERATURES WILL
INFILTRATE THE AREA. THE COMBINATION OF THE COLD TEMPERATURES AND
BLUSTERY NORTHERLY WINDS WILL CAUSE WIND CHILL TEMPERATURES TO
DROP WELL BELOW ZERO. WIND CHILLS OF 5 TO 20 DEGREES BELOW ZERO WILL
BE POSSIBLE TUESDAY AND WEDNESDAY ACROSS THE AREA...WITH TUESDAY
NIGHT INTO WEDNESDAY MORNING BEING THE COLDEST.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

BILLINGS

Nearby

Winter Storm Watches in Kansas, 2011Every winter storm watch in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.